Document Detail


Olanzapine overdose in children and adolescents: two case reports and a review of the literature.
MedLine Citation:
PMID:  16379519     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Although the atypical antipsychotic olanzapine is increasingly being used in child and adolescent psychiatry, reports of olanzapine overdose in this young population are scarce. We report on two cases of adolescents who attempted suicide with an overdose of olanzapine: (1) A 14-year-old female ingested 275 mg olanzapine, which produced the highest reported nonlethal serum level (1503 ng/mL) and caused somnolence, agitation (acutely), and extrapyramidal symptoms (EPS; after 54 hours) but no major clinical complications. The serum olanzapine level dropped to 129 ng/mL within 48 hours; and (2) a 17-year-old male ingested 400 mg olanzapine, the highest reported nonlethal dose of olanzapine in adolescents, which produced respiratory suppression requiring intubation and mechanical ventilation; he recovered after 3 days. Based on clinical monitoring and postmortem data, the 2 patients survived the ingestion of high doses of olanzapine. We also provide a review of the literature, encompassing all reported cases of olanzapine overdose in children and adolescents and discuss symptoms, diagnosis, and treatment options, based on pharmacokinetic and pharmacodynamic considerations.
Authors:
Frank M Theisen; Justyna Grabarkiewicz; Christine Fegbeutel; Anja Hübner; Claudia Mehler-Wex; Helmut Remschmidt
Related Documents :
15094579 - Unintentional ingestion of potassium permanganate.
21528039 - Intraoral epithelioid hemangioendothelioma: an intermediate vascular tumor- a case report.
21240989 - Goblet cell carcinoids at extraappendiceal locations of gastrointestinal tract: an unde...
2494799 - Accidental terfenadine ingestion in children.
8243589 - Etiology of intoxication: a study of 557 cases.
3204569 - Trends in the reported rates of suicide by self-poisoning in the elderly.
6134719 - Ect and tardive dyskinesia: two cases and a review.
16841879 - Case-based e-learning in occupational medicine--the networm project in germany.
12935649 - Immunohistochemical study of myoglobin and oxidative injury-related markers in the kidn...
Publication Detail:
Type:  Case Reports; Comparative Study; Journal Article; Research Support, Non-U.S. Gov't; Review    
Journal Detail:
Title:  Journal of child and adolescent psychopharmacology     Volume:  15     ISSN:  1044-5463     ISO Abbreviation:  J Child Adolesc Psychopharmacol     Publication Date:  2005 Dec 
Date Detail:
Created Date:  2005-12-28     Completed Date:  2006-04-03     Revised Date:  2008-11-21    
Medline Journal Info:
Nlm Unique ID:  9105358     Medline TA:  J Child Adolesc Psychopharmacol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  986-95     Citation Subset:  IM    
Affiliation:
Clinical Research Group, Department of Child and Adolescent Psychiatry and Psychotherapy, Philipps-University, Marburg, and District General Hospital Frankenburg, Germany.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Antipsychotic Agents / administration & dosage,  pharmacokinetics,  toxicity*
Benzodiazepines / administration & dosage,  pharmacokinetics,  toxicity
Child
Dose-Response Relationship, Drug
Female
Follow-Up Studies
Humans
Male
Metabolic Clearance Rate
Overdose / blood,  diagnosis*
Respiratory Insufficiency / blood,  chemically induced
Suicide, Attempted
Chemical
Reg. No./Substance:
0/Antipsychotic Agents; 12794-10-4/Benzodiazepines; 132539-06-1/olanzapine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Overdoses and ingestions of second-generation antipsychotics in children and adolescents.
Next Document:  Atomoxetine for the treatment of attention-deficit/hyperactivity disorder in children and adolescent...